Table of Contents
ISRN Cardiology
Volume 2011 (2011), Article ID 367512, 3 pages
http://dx.doi.org/10.5402/2011/367512
Case Report

Coronary Aneurysm Occurring Late after Drug-Eluting Stent Implantation

Department of Cardiology, Rambam Medical Center, B. Rappaport-Faculty of Medicine, Technion-Israel Institute of Technology, Haifa 31096, Israel

Received 26 February 2011; Accepted 30 March 2011

Academic Editors: K. B. Lewandrowski and J. A. F. Ramires

Copyright © 2011 Etan Abergel and Ariel Roguin. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Drug-eluting stents may affect the normal healing process of the vessel wall and the remodeling process and may lead to late stent malapposition (LSM). The known incidence of this phenomen originates from short-term angiographic follow-up studies. We describe a case report of very late stent malapposition and marked positive vessel remodeling 3 years after sirolimus-eluting coronary stent implantation. Angiography performed one year after stent implantation was normal. Thus, the abnormalities developed sometime between years 1 and 3. The cause is unknown, but it is reasonable to suggest a local effect of the medication/polymer of the stent. LSM rate and aneurysmal formation is higher in DES than in BMS and may be associated with increased risk for late stent thrombosis. Currently, the risk of very late stent thrombosis after DES implantation is of major concern. As observed in this case report, LSM might occur and develop very late. This has significant consequences especially to the many asymptomatic patients with DES implanted many years ago and the recommendation of dual antiplatelet therapy. More studies with late and very late follow up are needed to better define this finding, its mechanism, how to avoid it, and how to treat it properly.